Hail, Kit Carson
- When
- May 30, 5:17 PM MST
- Where
- Kit Carson County, 3.43 mi E of Vona
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -102.687
Trained spotter reported mostly nickel sized hail with a few quarter sized stones.
In the late afternoon of the 30th, storms began to fire across eastern Colorado and moved northeast into southwestern Nebraska and northwestern Kansas. Later in the night, another round of storms moved east through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the late afternoon of the 30th, storms began to fire across eastern Colorado and moved northeast into southwestern Nebraska and northwestern Kansas. Later in the night, another round of storms moved east through the area. These rounds of storm produced hail up to 1.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 3:04 PM MST, 2 hours 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 404 PM MDT Thu May 30 2024 .KEY MESSAGES... - Daily chances for strong/severe thunderstorms producing locally excessive rainfall continues tonight through Saturday. - Warm/quite warm with only 20%-30% chances for thunderstorms Sunday through Tuesday. Highs in the 80s and 90s. - Dry Wednesday and Thursday with high in the 80s. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 200 PM MDT Thu May 30 2024 Tonight...another round of showers and thunderstorms are forecast to move into western Kit Carson county by 6 PM MDT, continuing east or east-southeast toward Highway 27 by 9 PM MDT. After 9 PM MDT, the currently forecast is for these storms to continue moving toward the east with possibly another cluster of thunderstorms to develop along and north of the KS/NE border where convergence along a cold front is forecast. The two separate areas/clusters of thunderstorms may merge after midnight across Norton/Graham counties. Primary hazards will be large hail, strong damaging wind gusts and excessive rainfall that could produce flooding/flash flooding. Those who received heavy rainfall Wednesday night would have a heightened threat for flooding/flash flooding. Low temperatures are forecast to be in the lower to upper 50s. Friday-Friday night...despite some mid level dry air moving in behind any morning convection, there remains ample moisture below 700mb to combine with daytime heating to support at least a 20% chance for showers and thunderstorms during the day. Overnight, another weather system moves off the Colorado front range and through the area, supporting a chance for showers and thunderstorms. High temperatures are forecast to be in the lower 70s to near 80 with low temperatures in the upper 40s to middle 50s. Saturday-Saturday night...another round of showers and thunderstorms are forecast during the afternoon and overnight hours as another weather system moves through from the west. High temperatures rise into the lower to middle 80s with low temperatures in the lower 50s to around 60. Sunday-Sunday night...a weak weather disturbance embedded within nearly zonal flow aloft may trigger a few showers and thunderstorms north of I-70 in the afternoon with coverage expanding to areas generally east of Highway 27 overnight. High temperatures rise into the upper 80s to lower 90s with low temperatures in the lower 50s to lower 60s. && .LONG TERM /MONDAY THROUGH THURSDAY/... Issued at 200 PM MDT Thu May 30 2024 Monday...presently, a generally dry forecast is anticipated as moisture from 850-500mb is a bit drier compared to the past several days. High temperatures are forecast to be in the 80s with low temperatures in the middle 50s to lower 60s. Tuesday...slight chance and low chance pops for showers and thunderstorms exists in the afternoon through overnight hours as the influence of a passing upper level low triggers a few storms. High temperatures warm back up into the 90 to 95 degree range with low temperatures in the 50s. Wednesday...dry weather is currently forecast upper a building upper level ridge. High temperatures cool a bit into the 80 to 85 degree range with low temperatures in the 50s. Thursday...dry weather is again forecast with high temperatures in the lower to middle 80s and low temperatures in the 50s. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 400 PM MDT Thu May 30 2024 Main focus for this evening lies with the again risk for showers and storms where some may be severe. Overall confidence in coverage and exact location of storms is still unfortunately low as there are many subtle features today can make or break the coverage and intensity of storms; so have opted to go with a VCTS for each terminal for now. If a terminal is impacted then sub VFR conditions would become likely. Storm chances will diminish after sunrise with stratus lingering around for the good portion of the day Friday with MVFR ceilings looking likely at this time. && .HYDROLOGY... Issued at 513 AM MDT Thu May 30 2024 The flooding chance for parts of the area have increased today with much of the area from Kit Carson [CO] county to Logan [KS] county and south seeing a total of 2 to 5 inches across the past two evenings. The main help in these areas is that they were relatively dry before the storms moved through which has seemed to help mitigate any potential flooding so far. For today, we are watching for a couple of clusters to develop in the area. Unfortunately, they are favoring the areas that have seen the rainfall the past few days. These storms could cluster and/or move slowly which would likely lead to another few inches of rainfall. With soil saturation estimated to near 50% or more, flooding will become more likely, especially in an instance where another quick 3+ inches falls. Going into the weekend, the flooding threat continues though Friday has a bit lower of a chance right now with the forecast suggesting faster storms and lesser coverage. Saturday and Sunday however have the chance to add more heavy rain to areas that have already seen decent rain. Will need to see how much the area gets today. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...99 LONG TERM...99 AVIATION...Trigg HYDROLOGY...CA
Hazardous Weather Outlook National Weather Service Goodland KS 240 PM MDT Thu May 30 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 240 PM MDT Thu May 30 2024 /340 PM CDT Thu May 30 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few clusters of strong to potentially severe thunderstorms are forecast to impact various parts of the Tri-State area as early as 6 PM MDT, continuing through the overnight hours as they move to the east. The primary hazards through 3 AM MDT include damaging wind gusts up to 65 mph, hail up to the size of ping pong balls, and locally excessive rainfall that could produce flooding or flash flooding. A tornado threat exists through mid evening west of a line from McCook to Colby and Cheyenne Wells. After 3 AM MDT, the primary hazards appear to be hail under one inch in diameter, gusty winds and locally excessive rainfall that could produce flooding or flash flooding. Locations that received heavy rainfall Wednesday night would have a heightened threat for flooding. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Severe thunderstorms remain possible Friday and Saturday. Storms are forecast to move from west to east across the area and potentially produce large hail and wind gusts up to 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. We would appreciate reports of severe weather and flooding via telephone and social media.
Preliminary Local Storm Report
National Weather Service Goodland KS
449 PM MDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Rain 7 SSE Selkirk 38.37N 101.50W
05/30/2024 M2.50 Inch Wichita KS Public
delayed report.....picture of rain gauge
with 2.5 inches of rainfall from last nights
storms.... confirmed that it was all from
last night.
&&
TTPreliminary Local Storm Report
National Weather Service Goodland KS
450 PM MDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Rain Oakley 39.13N 100.86W
05/30/2024 M1.10 Inch Logan KS Public
1-1.10 reported from yesterday.
&&
JTLPreliminary Local Storm Report
National Weather Service Goodland KS
453 PM MDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Rain 3 ENE Campus 39.15N 100.69W
05/30/2024 M1.20 Inch Sheridan KS Public
from yesterday.
&&
JTLPreliminary Local Storm Report
National Weather Service Goodland KS
454 PM MDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Rain 15 N Leoti 38.70N 101.31W
05/30/2024 M1.40 Inch Logan KS Public
from yesterday.
&&
JTLSpecial Weather Statement
National Weather Service Goodland KS
605 PM MDT Thu May 30 2024
COZ091-310030-
Kit Carson County CO-
605 PM MDT Thu May 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 630 PM MDT...
At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Seibert, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible. Accumulating hail may be possible with this storm.
This storm will remain over mainly rural areas of northwestern Kit
Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3957 10262 3940 10265 3931 10306 3957 10313
TIME...MOT...LOC 0004Z 078DEG 9KT 3948 10288
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TriggThe Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
4 hail. Local standard time, as filed.
Trained spotter reported mostly nickel sized hail with a few quarter sized stones.
Trained spotter reported hail around 0.75 inches in diameter.
Public report of hail starting out as dime size then increasing to quarter size.
Trained spotter reported the hail lasted about 15 minutes and hail up to 1.5 inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176574, 1176579, 1176575, 1176576.